induced liver damage
Many chemicals that are inhaled
or swallowed can damage the liver. Among these are
drugs, industrial solvents and pollutants. Almost
every known drug has at one time or another been implicated
as a cause of liver damage.
Chemicals which damage the liver fall onto two groups:
Predictable liver toxins - These damage the liver
regularly following exposure to a certain amount of
Unpredictable liver toxins - These cause damage in
only a small percentage of people exposed to them.
|Type and example
| Toxic necrosis (e.g., CCl4,acetaminophen)
|| Membrane damage, some via toxic
metabolite; dose-related, predictable
| Hepatitis-like (e.g.,isoniazid,
? immune, ? metabolic; unpredictable, not dose-related
unpredictable; periportal inflammation and cholestasis
(e.g., oral contraceptives)
of normal hormonal effect on bile transport;
?genetic idiosyncrasy; pure cholestasis, no
|Chronic hepatitis (e.g., isoniazid,
|| Idiosyncrasy; ? immune, ?
| Chronic cholestasis (e.g.,
|| Unknown; rare
| Fibrosis/cirrhosis (e.g.,
|| Dose-related, insidious toxic
| Tumor: adenomas (oral contraceptives)
Why is the Liver susceptible
to injury by chemicals and drugs?
The reason seems to be linked to the liver's unique
function of processing the chemicals and drugs which
enter the blood stream. Many of these chemicals are
difficult for the kidneys to excrete out of the body.
The liver helps by removing these chemicals from the
blood stream and changing them into products that
can be readily removed through the bile or urine.
In this process, unstable toxic products are sometimes
produced. These can attack and injure the liver.
Analgesics (pain killers) and antipyretics (fever
reducers) that contain acetaminophen are a common
cause of liver inflammation. If over-the-counter medications
are used, never increase the dose beyond what is recommended
on the bottle / packaging.
These medications can damage the liver when taken
in doses that are not much greater than the recommended
therapeutic dose. If patient drinks heavily or regularly,
he/she should completely avoid these medications or
discuss safe doses with the treating physician.
Other problem drugs for the liver include the general
anesthetic halothane, methyldopa, isoniazid (used
for the treatment of tuberculosis), methotrexate,
amiodarone, and HMG CoA reductase inhibitors, which
are also called statins.
Some medications can interfere with the flow of bile,
which can also lead to liver inflammation. These include
erythromycin, oral contraceptives, chlorpromazine,
and anabolic steroids. Usually, drug-related hepatitis
subsides within days or weeks after the offending
drug is stopped.
NSAID medications such as ibuprofen and naproxen may
also cause drug-induced hepatitis.
The symptoms are similar to those of viral hepatitis,
and include a yellowish skin tone (jaundice), nausea,
vomiting, and white or clay-colored stools. Some patients
may have no symptoms.
Diagnosis requires first and foremost a careful
history of drug ingestion, including over-the-counter
and illicit agents as well as prescribed medications.
Elevated liver enzymes
Abdominal tenderness - right upper quadrant
Treatment – Medical,
Acute damage usually resolves when the offending
agent is withdrawn, but cases of severe acute necrosis
can be fatal or result in postnecrotic scarring..
and Quality of Life
In cases of chronic injury, further hepatocellular
damage and inflammation will generally cease when
the drug is stopped, but any concomitant fibrosis
will be irreversible.
Dubin-Johnson syndrome (DJS) is
a type of hereditary hyperbilirubinemia that was first
described independently in 1954 by Dubin and Johnson
and by Sprinz and Nelson.
Hereditary hyperbilirubinemias can be divided into
conjugated and unconjugated forms. While Gilbert and
Crigler-Najjar syndromes are examples of the unconjugated
hyperbilirubinemias, Dubin-Johnson and Rotor syndromes
represent the 2 types of familial conjugated hyperbilirubinemias.
Both types of conjugated hyperbilirubinemias have
a relatively benign course, but it is important to
establish the diagnosis to spare patients from undergoing
multiple unnecessary procedures and to exclude other
more serious causes of hyperbilirubinemia.
There is no haemolysis but conjugated bilirubin is
raised due to a defect on the chromosome (10q24 affecting
the CMOAT protein). There is impaired secretion of
conjugated bilirubin and other non-bile salt organic
anions from hepatocytes into the bile. It runs a generally
Patients with DJS tend to develop nonpruritic jaundice
during their teen years.
DJS occurs in 1 case per 1300 persons
of Iranian Jewish descent, primarily because of inbreeding.
It is reported in Japanese. It is inherited as an
autosomal recessive and consanguinity is a risk factor
(if the parents are related or they may be cousins).
Subclinical cases can become evident during pregnancy
or following the initiation of oral contraceptives.
A thorough family history can reveal a history of
jaundice in an autosomal recessive pattern.
Although the metabolic defect is present from
birth it rarely presents in infancy and usually
becomes apparent in either late teens or early 20s.
It has been reported from 10 weeks to 56 years.
There is recurring jaundice but no pruritus.
Despite an equal sex incidence, there is reduced
penetrance in females although it may be precipitated
by pregnancy or oral contraceptives due to further
inhibition of bilirubin excretion.
Clinically there is often nothing to find except
for jaundice although there may be hepatosplenomegaly
with palpable organs and a little tenderness.
Tests that may be abnormal include:
Urinary coproporphyrin levels (mostly coproporphyrin
I in Dubin-Johnson patients versus coproporphyrin
III in normal subjects)
Oral cholecystography fails to visualize the gallbladder
in patients with DJS.
The patients also tend to have unique findings
on hepatobiliary scans.
Treatment - Medical, Surgical
DJS is a benign disorder and does
not require any specific therapy. In the past, patients
were treated with phenobarbital, which was primarily
used to reduce serum bilirubin levels. This is no
longer recommended. Drug therapy is currently not
a component of the standard of care for this syndrome.
Life expectancy and Quality of Life
Reassurance is required that no treatment is necessary, nor further investigation, once diagnosis is made. There is no reduction in life expectancy.
Once diagnosed, the patients would be informed of the disease process and its benign nature, and they should understand that no further investigative workup is required in the future.